Article, Cardiology

Methadone-induced torsade de pointes

Case Report

Methadone-induced Torsade de pointes Abstract

Torsade de pointes is a rare but life-threatening ventricular dysrhythmia that has been associated with numerous medications. We present a case of Polymorphic ventricular tachycardia in a 55-year-old man on methadone. The patient’s QTc interval normalized after discontinuation of the methadone. Emergency physicians should be aware of this potential adverse effect from methadone.

Methadone is a commonly prescribed synthetic opioid medication used in the treatment of opiate addiction and also chronic pain syndromes. We present a case of methadone- induced torsade de pointes.

A 55-year-old man was referred to the emergency department (ED) by his cardiologist for evaluation of ventricular tachycardia noted on Holter monitor. The patient reports several episodes of syncope over the previous year. These episodes were always preceded by dyspnea and palpitations but no chest pain. This led to Holter monitor investigation. In the ED, the patient was noted to have a near syncopal episode by the nursing staff while being placed in bed before on monitor. Family members reported a syncopal episode of approximately 30-second duration at home before coming to the ED. After each episode, he becomes fully awake without persistent neurologic effects.

continuous monitoring was placed, and while awaiting physician evaluation, he had a syncopal event with a wide- complex dysrhythmia noted on monitor. He was pulseless and immediately received a 200-J defibrillation shock with immediate return of pulses and consciousness. A 12-lead electrocardiogram identified polymorphic ventricular tachycardia (Fig. 1). The patient once again became unresponsive and was shocked again and received a single dose of amiodarone 150 mg Intravenous bolus and intravenous magnesium, 6 g in total. Serum potassium was normal at 4.5 mmol/L. Physical examination was otherwise unremarkable. Medical history included diabetes mellitus, hypertension, Chronic renal insufficiency, posttraumatic stress disorder, and peripheral neuropathy. Medications included methadone, doxepin, amlodipine, aspirin, clonaze- pam, enalapril, furosemide, regular insulin, and paroxetine. He was on methadone for chronic painful neuropathy.

The patient was admitted to the intensive care unit. Methadone was discontinued, and the patient’s QRS and QTc normalized to 0.08 and 0.462 seconds, respectively, over the next days. Methadone was changed to a long-acting morphine sulfate tablet. The patient was discharged to home without further episodes of ventricular tachycardia.

The QT interval on ECG varies normally depending on the heart rate. As such, the QT interval is corrected (QTc) by using the Bazett formula, which is the QT interval divided by the square root of the R-R’ interval [1]. QTc prolongation is a risk factor for developing polymorphic ventricular tachycardia or torsade de pointes and has been associated with multiple medications [2]. In addition, there are numerous other risk factors identified to developing torsade including female sex, hypokalemia, hypomagnesemia, structural heart disease, and bradycardia [3,4]. Our patient had a normal potassium level at the time of his torsade de pointes. A magnesium level was not obtained, but the patient did receive magnesium in management of his torsade during the resuscitation.

QTc intervals of 0.500 seconds or greater are associated with an increased risk of torsade de pointes [5]. Methadone has been reported to cause QTc prolongation and torsade de pointes [3,5]. These effects are believed to be dose related and mediated by methadone’s ability to inhibit the delayed rectifier potassium current, IKr, encoded by the human ether- a-go-go (HERG) gene [2,4,5]. This inhibition of IKr is a common pathway through which many drug-induced torsade de pointes is mediated [5].

The patient we present was on 2 other medications that can also cause QTc prolongation, doxepin, and paroxetine, which may have potentiated the effects of methadone on the QTc [2]. However, the QRS and QTc intervals normalized when the methadone was discontinued. In addition, methadone is metabolized by cytochrome P (CYP) 450 3A4 [3], and it is possible that one of the patient’s other medications may decreased the metabolism of methadone from CYP 3A4 inhibition. To our knowledge, none of his medications are CYP 3A4 inhibitors.

Emergency physicians treating patients who are on methadone should be aware of potential effects on QTc prolongation and possible torsade de pointes development. Potential drug-Drug interactions or other medications that cause QTc prolongation and ECG should be evaluated before prescribing methadone.

0735-6757/$ – see front matter (C) 2011

476.e2 Case Report

Fig. 1 12-lead electrocardiogram identifying polymorphic ventricular tachycardia.

Sean Patrick Nordt MD, PharmD Department of Emergency Medicine University of Southern California

Los Angeles, CA, USA E-mail address: [email protected]

Jeffrey Zilberstein MD Barry Gold MD

Department of Emergency Medicine

University of Maryland Baltimore, MD, USA

doi:10.1016/j.ajem.2010.04.023

References

  1. Bazett HC. An analysis of the time-relations of electrocardiograms. Heart 1920;7:353-70.
  2. Recanatini M, Poluzzi E, Masetti M, et al. QT prolongation through hERG K(+) channel blockade: current knowledge and strategies for the Early prediction during drug development. Med Res Rev 2005;25:133-66.
  3. Lamont P, Hunt SC. A twist on torsade: a prolonged QT interval on methadone. J Gen Intern Med 2006;21:C9-C12.
  4. Lin C, Somberg T, Molnar J, et al. The effects of chiral isolates of methadone on the cardiac potassium channel IKr. Cardiology 2009;113: 59-65.
  5. Krantz MJ, Kutinsky IB, Robertson AD, et al. Dose-related effects of methadone on QT prolongation in series of patients with torsade de pointes. Pharmacotherapy 2003;23:802-5.

Leave a Reply

Your email address will not be published. Required fields are marked *